Hail, Pike
- When
- June 9, 1:54 PM EST to 1:57 PM EST
- Where
- Pike County, Latham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.100, -83.250
A cold front crossed the region on Tuesday, June 9th with thunderstorms that produced large hail during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A cold front crossed the region on Tuesday, June 9th with thunderstorms that produced large hail during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 9, 12:37 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 137 PM EDT TUE JUN 9 2009 .SYNOPSIS... A COLD FRONT WILL SLOWLY TRACK ACROSS THE REGION TODAY. THE FRONT WILL STALL JUST SOUTH OF THE OHIO RIVER TONIGHT AND THEN LIFT BACK INTO THE AREA TOMORROW AS LOW PRESSURE APPROACHES. THE LOW WILL MOVE THROUGH ON WEDNESDAY EVENING WITH A SECOND LOW MOVING ALONG THE FRONT ON THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... COLD FRONT IS A LITTLE DIFFICULT TO DISCERN BUT IT APPEARS TO BE LOCATED FROM SOUTHEAST INDIANA OVER INTO CENTRAL OHIO. THE FRONT IS FORECAST TO PUSH VERY SLOWLY SOUTHEAST ACROSS THE AREA THROUGH THE AFTERNOON HOURS. LOW LEVEL CONVERGENCE ALONG AND AHEAD OF THE FRONT SHOULD SERVE AS A FOCUS FOR SCATTERED AFTERNOON THUNDERSTORM DEVELOPMENT. THE 12Z ILN SOUNDING HAD SOME IMPRESSIVE INSTABILITY ABOVE THE INVERSION WITH CAPES IN EXCESS OF 2000 J/KG. THIS SHOULD BECOME MORE SURFACE BASED AS WE HEAD INTO THE AFTERNOON WITH BEST INSTABILITIES EXPECTED ACROSS OUR SOUTHEAST. THE MORNING SOUNDING IS ACTUALLY SUPPORTING HIGH TEMPERATURES A LITTLE WARMER THAN CURRENT FORECAST. WILL THEREFORE NUDGE UP TEMPS A BIT ACROSS THE SOUTHEAST WHERE FRONT WILL BE LAST TO REACH. GIVEN FAIRLY HIGH CAPES...A FEW SEVERE STORMS NOT OUT OF THE QUESTION DESPITE RELATIVELY WEAK WIND FIELDS. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... A FEW STORMS COULD STILL BE OCCURRING INTO THE EVENING IN THE SOUTHEAST ZONES BEFORE THE FRONT MAKES IT ALL OF THE WAY THROUGH. APPEARS THAT THE BOUNDARY WILL NOT MAKE IT TOO FAR SOUTH BEFORE STALLING. HOWEVER THERE SHOULD BE ENOUGH DRY AIR TO KEEP THE REST OF THE NIGHT PRECIPITATION FREE. THE FRONT WILL LIFT BACK INTO THE REGION ON WEDNESDAY AS A WAVE ON THE FRONT APPROACHES. THIS WILL INCREASE LIFT AND SPREAD SHOWERS AND THUNDERSTORMS INTO THE FORECAST AREA ESPECIALLY DURING THE AFTERNOON AND EVENING. INSTABILITY IS NOT FORECAST TO BE AS HIGH BUT SHEAR WILL BE MORE FAVORABLE FOR POTENTIAL SEVERE THUNDERSTORMS. CONVECTION IS CAUSING MODELS TO HAVE DIFFICULTY DISCERNING DETAILS OF FORECAST EVOLUTION. AT THIS POINT IT SEEMS THAT THIS FIRST LOW WILL PASS ACROSS THE AREA ON WEDNESDAY EVENING WITH A LULL IN ACTIVITY THEREAFTER. BUT ANOTHER WAVE ON THE FRONT WILL MOVE IN FOR THURSDAY WHICH WILL ONCE AGAIN INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS. HAVE GONE WITH LIKELY POPS FOR MOST OF THE FORECAST AREA FOR WEDNESDAY THROUGH THURSDAY. AS THIS SECOND WAVE PASSES IT SHOULD TAKE THE PRECIPITATION WITH IT. SO HAVE TRENDED TOWARDS IMPROVING CONDITIONS ON THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... IN SPLIT FLOW PATTERN AN ACTIVE WX PERIOD IS EXPECTED FOR THE LONG TERM. NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH GROSS FEATURES BUT SOME DIFFERENCES EXIST IN TIMING AND PLACEMENT OF THE FRONTAL POSITIONS AND ASSOCIATED WAVES. HAVE TRENDED FCST SOLN CLOSE TO HPC/ECMWF BLEND. MID LEVEL FLOW TRANSITIONS A LTL MORE NWRLY AND SFC HIGH PRESSURE BEGINS TO BUILD IN FRIDAY. GFS HAD BEEN QUICKEST DRYING OUT THE REGION...BUT LATEST RUN NOW HAS A SECOND WAVE DEVELOPING AND LINGERS PRECIP ON FRIDAY. HAVE LINGERED A CHANCE ACRS SE AND S ON FRIDAY AND THEN DRY OUT. AS FLOW AMPLIFIES AND BECOMES NORTHWESTERLY...SFC HI PRESSURE WILL PROVIDE DRY WX LATER ON FRIDAY AND THRU NEXT WEEKEND. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A FEW CELLS HAVE DEVELOPED AHEAD OF BOUNDARY ACROSS SOUTHERN PORTIONS OF FA EARLY THIS AFTERNOON. EXPECT TO SEE ACTIVITY BECOME MORE SCATTERED AS WE CONTINUE TO DESTABILIZE THROUGH MID AFTERNOON. RIGHT NOW IT LOOKS LIKE BEST CHANCE OF PCPN WILL BE TO THE SOUTH AND EAST OF THE TAF SITES SO WILL KEEP THE TAFS DRY AND JUST GO WITH A CB THROUGH MID TO LATE AFTERNOON. DIURNAL ACTIVITY SHOULD TAPER OFF BY EARLY EVENING LEAVING MAINLY JUST HIGH CLOUDS ACROSS THE REGION AS WE HEAD INTO THE OVERNIGHT HOURS. FOCUS THEN SHIFTS TO THE POSSIBILITY OF AN MCS AFFECTING THE AREA LATE IN THE TAF PERIOD. THE 12Z GFS APPEARS TO HAVE A BETTER HANDLE ON CURRENT MCS MOVING ACROSS KANSAS AND INTO MISSOURI. THE GFS IS FASTER THAN THE NAM BRINGING MCS INTO OUR AREA LATE TONIGHT SO WILL LEAN THAT WAY...ALLOWING FOR A CB AT ALL OF THE TAFS WEDNESDAY MORNING. OUTLOOK...MVFR CONDITIONS ARE POSSIBLE IN THUNDERSTORMS THROUGH THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM...JGL SHORT TERM... LONG TERM...AR AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 500 AM EDT TUE JUN 9 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-100900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 500 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS ARE EXPECTED TODAY. AN UNSTABLE ATMOSPHERE EARLY THIS MORNING WILL BECOME VERY UNSTABLE THIS AFTERNOON. SCATTERED THUNDERSTORMS OCCURRING IN THIS ENVIRONMENT WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ON WEDNESDAY. INSTABILITY WILL NOT BE AS STRONG AS TUESDAY...BUT WIND FIELDS WILL BE MORE FAVORABLE. THUS ONCE AGAIN THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS...PRIMARILY WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Cincinnati radar (KILN), 61 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
7 hail, 1 flash flood. Local standard time, as filed.
One inch hail was reported in Kincaid Springs.
The Highland county engineer reported rushing water over route 62 had washed away part of the road bed near New Market.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180918, 180915, 180916, 180917, 183084, 183085, 183086, 183090.